Quetiapine help needed

Discussion in 'ARCHIVE FORUM: Support discussions' started by chip, Mar 5, 2007.

  1. chip

    chip Registered User

    Jul 19, 2005
    400
    Scotland
    My husband has just been put on quetiapine. He has got worse in days of taken it. Today he doesnt no my name and his speech is bad. He can walk no problem. This has just happened since he has been put on this drug. I have checked up on it Antipsychotic drugs are widely used for the control of behavoiural manifestations in Dementia of which agitation is the most common Quetiapine is associated with accelerated cognitive decline this is from BMJ study www.bmj.com. What should i do ? tell the doctor about it? There is more about it on their site. It also says that rivastigmine is of no benefit. This is the British Medical Journal. Who is right the BMJ or a doctor ?
     
  2. Kriss

    Kriss Registered User

    May 20, 2004
    513
    Shropshire
    Yes do discuss it with your doctor but you may find that he will settle down over a short period of time. My Aunt was almost zombie like initially when put on Quetiapine but after a week or two she improved. As with any drug it may take time for the correct dosage to be found so keep taliking to the professionals so that they are fully aware of the effect it is having.
     
  3. connie

    connie Registered User

    Mar 7, 2004
    9,519
    Frinton-on-Sea
    Agreed, do keep a close eye on him though. If he does not settle there are alternatives.

    Lionel was ultimately put on Sulpiride instead, just a low dose, but it worked!!!!

    Take care,
     
  4. cynron

    cynron Registered User

    Sep 26, 2005
    429
    east sussex
    When my husband was put on quetapine my daughter and i were concerned by what we read about it but we were told it was OK for him . He also was zombie like. When he was addmited to a home the GP there agreed to half the dose and i hope to get him off altogether.He is now immobile and fairly serene and this drug is not good for him considering his medical history.

    Cynron x x
     
  5. chip

    chip Registered User

    Jul 19, 2005
    400
    Scotland
    Thanks all. Its hard to know if its the drugs or a decline. I wasn't sure if it was just a coincidence or not. He is only on 1 25mg at night. Last night it took 2 hrs to kick in but he slept good for a change. They said that it starts of low and they up it gradually. It does make him sleepy when it kicks in. Glad to know this has happened to others.
     
  6. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,511
    Everyone reacts differently to this sort of drug. My Dad is on them to help with agression and we've noticed very little in the way of side-effects, and he is on 75mg in the morning and 125mg at night! He slept a little better in the first week of taking them. The information leaflet that came with the tablets says that a maintenance dose of this drug can be as high as maximum 750mg per day, although many drugs are reduced by 50% for elderly patients. Even so we are nowhere near the maximum.

    I am not sure about the cognitive decline bit, whether they are saying that it accelerates the disease or whether the drug just tends to make things a bit worse as a side-effect, possibly because it tends to make people a little slower and more drowsy.

    All we can do is to trust the consultant.

    If you continue to get unwanted side-effects then you should keep calling whoever prescribed it until you get your husband reassessed.

    Unfortunately a lot of this has to be trial-and-error because the reactions are so individual.

    My Dad has also been put on Exelon (rivastigmine) because the consultant considers that it is more beneficial than Aricept (donepezil) for people with behavior problems, particularly if these are underpinned by "psychotic" symptoms ie paranoia, excessive suspicion, aggression.

    For myself, I would tend to trust a field consultant with experience rather than a limited clinical trial...

    I would say that if a drug was found to accelerate the actual disease, rather than just accentuate the effects of the disease, then it would almost certainly be withdrawn for patients affected.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.